Alert archive / Kansas / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 230, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Aug 19, 2005, 6:47 PM MDT for Hamilton County, Kansas. It was in force for 43 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 19, 2005, 6:47 PM MDT (00:47 UTC)
- Expired
- Aug 19, 2005, 7:30 PM MDT
- In force
- 43 min
- Issued by
- NWS Dodge City, KS
- Area
- Counties, with a storm outline in the text
County Hamilton County, KS
The radar
The Goodland radar (KGLD), 153 km from the middle of the area, began a volume at 00:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 19, 6:56 PM MDT | HAIL 1 | 1 E Coolidge, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 0.8 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2670 J/kg
- Mixed-layer CIN
- -117 J/kg
- Mixed-layer LCL
- 1525 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 121 m²/s²
- 0-3 km storm-relative helicity
- 147 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KDDC 200047
SVRDDC
KSC075-200130-
/O.NEW.KDDC.SV.W.0230.050820T0047Z-050820T0130Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
647 PM MDT FRI AUG 19 2005
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
HAMILTON COUNTY IN SOUTHWEST KANSAS.
* UNTIL 730 PM MDT
* AT 642 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING UP TO ONE INCH SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR COOLIDGE...MOVING SOUTHEAST AT 20 MPH.
* LOCATIONS IMPACTED INCLUDE...
RURAL AREAS OF HAMILTON COUNTY...
COOLIDGE...
SYRACUSE...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING WAS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.
LAT...LON 3822 10203 3796 10204 3776 10202 3779 10160
3803 10156
$$
UMSCHEID2 follow-up statements
000
WWUS53 KDDC 200057
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
756 PM CDT FRI AUG 19 2005
KSC075-200130-
/O.CON.KDDC.SV.W.0230.000000T0000Z-050820T0130Z/
HAMILTON KS-
656 PM MDT FRI AUG 19 2005
...A SEVERE THUNDERSTORM WARNING CONTINUES FOR HAMILTON COUNTY UNTIL
730 PM MDT...
AT 656 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING UP TO ONE INCH
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR COOLIDGE...AND MOVING SOUTHEAST AT 25 MPH.
AT 656 PM MDT THE PUBLIC REPORTED QUARTER SIZE HAIL 1 MILE EAST
OF COOLIDGE.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT FRIDAY
EVENING FOR SOUTHWESTERN KANSAS.
LAT...LON 3822 10203 3796 10204 3776 10202 3779 10160
3803 10156
$$
&
UMSCHEID000
WWUS53 KDDC 200129
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
828 PM CDT FRI AUG 19 2005
KSC075-200138-
/O.EXP.KDDC.SV.W.0230.000000T0000Z-050820T0130Z/
HAMILTON KS-
728 PM MDT FRI AUG 19 2005
...THE SEVERE THUNDERSTORM WARNING FOR HAMILTON COUNTY WILL EXPIRE AT
730 PM MDT...
AT 725 PM MDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORM WHICH PROMPTED THE WARNING HAVE WEAKENED...AND NO
LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE
SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE.
* LOCATIONS IMPACTED INCLUDE...
RURAL AREAS OF HAMILTON COUNTY...
HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS WERE STILL POSSIBLE FROM
THE THUNDERSTORM THAT WAS LOCATED 4 MILES SOUTHWEST OF SYRACUSE...
MOVING SOUTHEAST AT 20 MPH.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT FRIDAY
EVENING FOR SOUTHWESTERN KANSAS.
LAT...LON 3822 10203 3796 10204 3776 10202 3779 10160
3803 10156
$$
JOHNSONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 2:50 PM MDT, 3 hours 57 minutes earlier.
Area forecast discussion, Aug 19, 2:50 PM MDT, 3 hours 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 350 PM CDT FRI AUG 19 2005 .DISCUSSION... DAYS 1-2... THE UPPER AIR ANALYSIS FROM 12Z THIS MORNING SHOWED THE CENTRAL HIGH PLAINS UNDER THE RIGHT ENTRANCE REGION OF A 250 MB JET. A TONGUE OF SUBTROPICAL MOISTURE ALSO EXTENDED FROM NEW MEXICO ACROSS THE REGION. A WEAK SHORTWAVE TROUGH MOVED THROUGH THE AREA THIS MORNING ENHANCING THE THUNDERSTORMS. THUNDERSTORMS WERE REDEVELOPING THIS AFTERNOON ALONG A SURFACE TROUGH THAT HAS BEEN STRENGTHENED BY OUTFLOW FROM THIS MORNINGS THUNDERSTORM COMPLEX. THE SOUTHEAST HALF OF THE CWA HAS STAYED MOSTLY SUNNY THROUGH THE DAY RESULTING IN DESTABILIZATION OF THE ATMOSPHERE. AREAS FARTHER WEST HAVE BEEN UNDER A FAIR AMOUNT OF MID LEVEL CLOUDINESS WHICH HAS KEPT THE AIRMASS A LITTLE MORE STABLE. THROUGH THE EVENING HOURS, THE BOUNDARY SHOULD SLOWLY WORK SOUTH ACROSS THE AREA. EXPECT TO SEE THE GREATEST THREAT FOR THUNDERSTORMS AND SEVERE WEATHER OVER THE EASTERN HALF OF THE CWA ALONG THE BOUNDARY AND WILL KEEP THE HIGHEST POPS THERE. ON SATURDAY, THE FRONT SHOULD MOVE TO THE SOUTH OF THE AREA BEFORE BECOMING STATIONARY JUST TO THE SOUTH. THE NAM MODEL SHOWS INCREASING SOUTHERLY LOW LEVEL FLOW WHICH RESULTS IN THE FRONT LIFTING NORTH A LITTLE INTO THE SOUTHWEST CORNER OF THE CWA. HAVE INCREASED POPS IN THAT AREA SAT AFTERNOON AND EVENING AS AN IMPULSE NOW OVER THE DESERT SOUTHWEST SHOULD BE APPROACHING THE REGION. OUTFLOW FROM THUNDERSTORMS FROM THIS COMPLEX SHOULD PUSH THE FRONT FARTHER SOUTH FOR SUNDAY. THERE SHOULD STILL BE ENOUGH INSTABILITY AROUND TO THE NORTH OF THE FRONT TO GIVE A CHANCE FOR THUNDERSTORMS ON SUNDAY AFTERNOON SO WILL LEAVE CHANCES GOING THEN. DAYS 3-7... COULD HAVE SOME REMNANT ELEVATED TSTORM ACTIVITY SUNDAY NIGHT NORTH OF THE FRONT SO KEPT THE SLGT POPS WE HAD GOING OVER THE SOUTHERN HALF OF THE CWA. THE ECMWF AND GFS LOOK COOL FOR MONDAY WITH EAST OR SOUTHEAST UPSLOPE FLOW AND HIGH 850 AND 700 RH OVER WESTERN KANSAS. MODELS ALSO HINT AT BRINGING SHORTWAVE ENERGY ACROSS KANSAS ON MONDAY SO SOME WIDELY SCATTERED SHOWERS CANT BE RULED OUT. DID NOT MAKE MUCH CHANGE TO TUESDAY AND WEDNESDAY OTHER THAN TO INCREASE POPS TUESDAY NIGHT. LOOKS LIKE FRONT WILL RETURN NORTH ON TUESDAY NIGHT AS UPPER WAVE PASSES BY TO THE NORTH, THEREBY INTENSIFYING THE LLJ. IN ADDITION, SOME UPPER JET DYNAMICS MAY BE IN PLAY WITH RIGHT REAR OF UPPER JET MOVING ACROSS. OTHERWISE, SOME AFTERNOON TSTORMS ARE POSSIBLE TUESDAY AND WEDNESDAY WITH LEE TROF SETTING UP OUT WEST BENEATH WEAK WSW FLOW ALOFT. THE LATEST RUN OF THE GFS IS NOW BACKING OFF ON THE END OF WEEK FRONTAL PASSAGE AND INSTEAD BUILDS A RIDGE OVER THE PLAINS. AM HAVING MY DOUBTS AS TO WHETHER THIS FRONT WILL MATERIALIZE. SO WILL KEEP TEMPS IN THE 90S TOWARD THE END OF THE WEEK, WITH CHANCES FOR ISOLATED STORMS ALONG THE LEE TROF. SILENT POPS SEEM THE MOST REASONABLE WAY TO COVER AT THIS POINT CONSIDERING IT IS THE DAY 6 AND 7 TIME FRAME. && .PRELIMINARY POINT TEMPS/POPS... DDC 68 87 64 85 / 30 40 40 20 GCK 65 85 63 85 / 30 40 40 20 EHA 63 85 61 80 / 30 50 50 20 LBL 68 85 64 83 / 30 50 50 20 HYS 65 85 63 84 / 50 20 20 10 P28 73 92 68 87 / 30 40 40 10 && .DDC WATCHES/WARNINGS/ADVISORIES...NONE. && GERARD/LACY
Hazardous weather outlook, Aug 19, 3:47 AM MDT, 15 hours before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 447 AM CDT FRI AUG 19 2005 KSZ030-031-043>046-061>066-074>081-084>090-201000- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 447 AM CDT FRI AUG 19 2005 /347 AM MDT FRI AUG 19 2005/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST KANSAS...SOUTH CENTRAL KANSAS...CENTRAL KANSAS AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT AFTERNOON HEATING AND THE APPROACH OF A COOL FRONT AND UPPER DISTURBANCE SHOULD ALLOW AT LEAST WIDELY SCATTERED THUNDERSTORMS TO DEVELOP LATE THIS AFTERNOON AND EVENING. THE CHANCE FOR SEVERE WEATHER WILL BE SMALL HOWEVER. THE MOST LIKELY TIME FOR THUNDERSTORMS WILL BE AFTER 3 PM IN THE HAYS AREA AND PERHAPS AS FAR AS GARDEN CITY AND DODGE CITY BY 6 PM. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A COOL FRONT WILL SLIDE SOUTH INTO NORTHERN OKLAHOMA LATE TONIGHT AND SATURDAY. EVEN THOUGH HIGH TEMPERATURES ON SATURDAY WILL BE COOLER THAN FRIDAYS HIGHS, THE ATMOSPHERE WILL BECOME UNSTABLE ENOUGH TO SUPPORT THUNDERSTORMS. ANY THUNDERSTORM THAT DEVELOPS LATE SATURDAY AND SATURDAY EVENING COULD BECOME SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
In the hours before
Local storm report, Aug 19, 2:39 PM MDT, 4 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
339 PM CDT FRI AUG 19 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM HAIL 12 NNW ROZEL 38.36N 99.49W
08/19/2005 1.00 INCH RUSH KS PUBLIC
&&
LRUTHILocal storm report, Aug 19, 2:55 PM MDT, 3 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
355 PM CDT FRI AUG 19 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0352 PM HAIL 5 NE MCCRACKEN 38.63N 99.50W
08/19/2005 1.00 INCH RUSH KS PUBLIC
&&
LRUTHILocal storm report, Aug 19, 3:10 PM MDT, 3 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
410 PM CDT FRI AUG 19 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0358 PM HAIL 7 S TIMKEN 38.37N 99.18W
08/19/2005 1.00 INCH RUSH KS PUBLIC
&&
LRUTHILocal storm report, Aug 19, 3:16 PM MDT, 3 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
416 PM CDT FRI AUG 19 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM HAIL 6 WNW SCHOENCHEN 38.75N 99.43W
08/19/2005 1.00 INCH ELLIS KS TRAINED SPOTTER
WIND GUSTED TO NEAR 50 MPH.
&&
LRUTHILocal storm report, Aug 19, 6:06 PM MDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
706 PM CDT FRI AUG 19 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0648 PM HAIL 21 N LAKIN 38.24N 101.26W
08/19/2005 0.88 INCH KEARNY KS PUBLIC
0648 PM TSTM WND GST 21 N LAKIN 38.24N 101.26W
08/19/2005 65 MPH KEARNY KS PUBLIC
&&
DWATKINSLocal storm report, Aug 19, 6:16 PM MDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
716 PM CDT FRI AUG 19 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM HAIL 20 N LAKIN 38.23N 101.26W
08/19/2005 0.75 INCH KEARNY KS PUBLIC
&&
DWATKINSThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 19, 7:06 PM MDT | Severe Thunderstorm Warning | DDC | Kiowa | 39 min |
| Aug 19, 7:14 PM MDT | Severe Thunderstorm Warning | DDC | Clark, Ford | 47 min |
| Aug 19, 7:59 PM MDT | Severe Thunderstorm Warning | DDC | Kiowa | 46 min |
| Aug 19, 8:23 PM MDT | Severe Thunderstorm Warning | DDC | Kiowa | 42 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.